Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 5, 1999, 4:04 AM CDT for Barber County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1999, 4:04 AM CDT (09:04 UTC)
- Expired
- Apr 5, 1999, 4:35 AM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:25 AM CDT | Hail 1 | Hazelton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 050905 RRA SVRDDC KSC007-050935- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 435 AM CDT * AT 400 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HAZELTON... MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS AFFECTED HAZELTON THROUGH 415 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. LEE/BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:04 AM CDT, 0 minutes earlier.
Area forecast discussion, Apr 5, 4:04 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CST MON APR 5 1999 MAIN FCST CHALLENGE WILL BE ENDING PRECIP THIS MORNING AND THEN ADVISORY CRITERIA WINDS LATER THIS MORNING AND AFTERNOON. 88D LOOP SHOWING AXIS OF HEAVIEST PRECIPITATION HAS SHIFTED TO THE EASTERN TWO TIERS OF COUNTIES OF THE CWA BY 09Z. BACK EDGE OF PRECIP IS CLEARING OUT OF SWRN COUNTIES ALTHOUGH SOME LINGERING SCT SHOWERS CONT TO MOVE UP INTO THE AREA FROM THE SOUTHWEST. HEAVY RAIN AREA IS THE NORTHERN END OF A LONG BAND OF TSRA THAT EXTENDS INTO SW OKLA. PER WV IMGRY...UPPER VORT MAX LIFTING OUT TO THE NORTHEAST ACROSS THE HIGH PLAINS. NGM SEEMED TO INIT THE BEST BUT ALL MODELS WERE FAIRLY SIMILAR IN MOVING THE UPPER SYSTEM OUT ACROSS WRN KS TODAY. AT 06Z SFC LOW WAS LOCATED WEST OF CDS WITH BEST PRESS FALLS NORTH TOWARD P28. SFC LOW FCST TO CONT MOVING NNE AND SHOULD BE EXITING MY NERN COUNTIES BY 18Z. STG GRADIENT SETS UP AS THE LOW PASSES BY AND WITH UNIDIRECTIONAL FLOW UP THRU 700 MB COUPLED WITH GOOD DOWNWARD VERTICAL MOTION OVER THE AREA...SHOULD SEE WINDS INCREASE TO AVISORY LEVELS TODAY. SWRN PTNS OF THE CWA WILL SEE WINDS INC FIRST WHERE ADV CRITERIA SHOULD BE MET BY LATE MORNING. NRN SCTNS OF CWA SHOULD SEE WINDS PICK UP BY MIDDAY. WILL ISSUE A WIND ADVISORY FOR ENTIRE AREA AND TIME THE WIND INC FROM SW TO NE. HAVE UPPED AFTN HIGH TMPS A CAT FROM PREV FCST...CLOSER TO FAN NUMBERS BUT STILL BELOW THE WARMER FWC GUIDANCE. SFC LOW CONTS TO LIFT OUT AND WINDS SHOULD DIE OFF FAIRLY QUICKLY TOWARD SUNSET WITH WINDS BECMG WESTERLY AFTER DARK. SHOULD HAVE LGT AND VRBL WINDS AROUND EARLY TUESDAY BUT WINDS WILL SWITCH AROUND TO THE SOUTHEAST DURING THE DAY AS LEE SIDE TROFFING DVLPS. CURRENT EXTENDED FCST LOOKS GOOD SO NO CHANGES THERE. AVN SHOWS NEXT SYSTEM MOVING OUT OF SWRN U.S. AT 72 HRS NEARLY IN THE SAME POSITION AS THIS MORNINGS UPPER LOW. SHOULD SEE ANOTHER ROUND OF SHOWERS/THUNDERSTORMS WED NIGHT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/035 068/044 074 300 GCK 056/033 069/042 073 300 EHA 058/034 072/043 075 200 LBL 057/035 070/043 075 300 HYS 055/035 067/043 073 400 P28 062/040 071/048 072 300 .DDC...WIND ADVISORY THIS AFTERNOON KSZ030>031-043>046. WIND ADVISORY IN EFFECT TODAY KSZ061>066-074>081-084>090. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:50 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.